What is Acetaminophen?
Non-aspirin acetaminophen is a common over-the-counter medicine used to relieve the pain which might arise from a number of conditions. However, its consumption may carry serious risks to the patient’s liver. Without the proper safety precautions, the risks far outweigh the benefits of these medications.
Acetaminophen is a non-aspirin pain reliever, also known as an analgesic, and fever reducer, or antipyretic. It is sold under various brand and generic names, such as Tylenol. The medication is thought to work by reducing prostaglandin production in the brain. Prostaglandins cause the onset of swelling and inflammation. This pain reliever elevates the prostaglandins’ “pain threshold”. In other words, a person would have to be in more pain than what they could usually tolerate in order to feel it. The pain is not eliminated but instead the patient’s tolerance for pain is temporarily elevated. In terms of fever reduction, it works on the part of the brain that is in charge of heat regulation, telling the brain to temporarily lower the elevated body temperature.
The drug is also used for pain relief in arthritics. It is as effective as NSAIDs such as ibuprofen (i.e., Advil, Motrin) in cases of knee osteoarthritis. The maximum dosage of Acetaminophen that a patient can take in a day is 4 grams for adults. The dosage is 2.6 g/day for children. Five doses should not be exceeded in a day.1 This OTC drug has recently been linked to hearing loss, and it has also been associated with liver damage in alcoholics or when the medication is used in combination with alcohol.
New Risks of Acetaminophen
The FDA recently released a report stating that the dosage limits of acetaminophen should be more strict, and there should be an increase of warnings on the label in order to sufficiently notify patients of the risks. The recommended maximum dose would be 3.25 grams per day. In addition, the strength of the “immediate release versions” would be limited. In addition, liquid acetaminophen for children would be put under greater controls.
Alcohol consumption, fasting, and failure to follow the labels of combination medications increase the risks associated with the consumption of acetaminophen.
The warnings on the packaging of any medication should be taken very seriously, they are there for a good reason. Recent research shows that cases of acetaminophen poisoning are on the rise. Side effects and signs of this poisoning include flu-like symptoms such as abdominal pain, nausea, and vomiting. There are cases where it can be fatal within a couple of days. This is especially because people may not realize that they have overdosed.
It is important that people realize that over-the-counter medications are dangerous if they are taken incorrectly or irresponsibly. Consumers need to know the amounts of the medications they are taking, especially in combination products such as cold medicines. They need to be aware of interactions with alcohol, other medications, and the effect of taking medications on an empty stomach. Patients should read the labels of any medications that they plan to take, whether temporarily or regularly, and find out what they should avoid while under the influence of these medications. Doctors who prescribe these medications might mention the potential dangers, but patients should always read the warnings on the packaging themselves before taking any new medication.2
Acetaminophen can be dangerous to the liver, even without the additional influence of alcohol, and small amounts over the recommended dosage can harm the organ.3 The manufacturer of Tylenol, McNeil Consumer Healthcare of Johnson & Johnson, have been able to develop an antidote to acetaminophen poisoning as an answer to the potential risks of taking the medication. But they have also repeatedly fought against the inclusion of additional safety warnings and dosage restrictions” (per Freedom of Information Act materials). 1,567 people died from acetaminophen overdose in the decade that preceded 2010. Federal data has also shown that 78,000 Americans have gone to the emergency room, annually, for the effects of acetaminophen overdose. Acetaminophen overdose occurs when the liver does not fully metabolize the medication, and a toxic substance, NAPQI, is allowed to build up, in turn destroying liver cells.
Some countries have restricted the amount of this over-the-counter medication that patients can purchase at a time. Or they require the product to only be purchased at pharmacies.4 In the US, red warnings will appear on the labels to note the potential risk of fatality from ingesting too much of this drug. Previous warnings about liver damage and alcohol have appeared on the labels of Tylenol since 1994; the FDA advised warnings about acetaminophen and liver damage since 1977. But it was not a required aspect of the product until 1999. Tylenol will now say “CONTAINS ACETAMINOPHEN” and “ALWAYS READ THE LABEL”.5
Learn more about chiropractic alternatives to painkillers.